Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV & syphilis confection
Dec 27, 2011

Dear Doc,

I have been diagnosed HIV positive in 2008 dec, and I started my medication with truvada and stocrin from 2011 may when my cd4 was down to 132, by July 20th my cd4 has gone up to 545, but my last cd4 test on oct 20th, has gone to 323 again. While I was worring why my cd4 has gone down again, I also discovered there are rashes on my body, they looked almost liked the rash when I started my medication, so I didn't pay much attention, until 2 weeks past, and the rash wasn't going away... So I went to a hospital, the doctor who saw me told me that my rash looks like syphilis and suggested me to do a test, when the result came out was RPR++++1:32, and TPPA: >1:80. And the Doc told me that I have secondary syphilis, but since my last syphilis test was more than a year ago, he also couldn't be 100% sure when did I contracted syphilis. And due to my work issues, I could only started my syphilis treatment today(which is one week after my test came out), the doctor gave me long effective penicillin jabs(240mg per once) for two weeks.

I have been checking on different websites and realize that HIV coinfect with syphilis is very hard to cure syphilis completely, and if syphilis didn't get treat in time, most likely hiv positive people will easily have the syphilis virus transform into neurosyphlis also... Thou I think I have only contracted syphilis only 3 or 4 months ago, but I can't be sure of when exactly I contracted it, and I am really worried at this point. Do you think my RPR++++1:32 is too high to cure completely while my cd4 is so low? Do you think I have a good chance to cure my syphilis completely? Many thanks for your suggestions and helps!

Yours sincerely ZHT

Response from Dr. McGowan

Dear ZHT,

The secondary syphilis culd have caused your CD4 count to dip, this should be followed up after treatment.

Since you have gotten at least 2 benzethine penicillin shots, that should be enough to treat (some only use 1, others 3 shots weekly). The key is to 1) be sure to have your partners tested and treated so you don't get re-infected and to protect them and any other partners they may have; and 2) have your blood tests checked again in a few weeks to be sure that the "titer" (count) goes down. In teh early stages the test can become negative.

Also, be sure you are screened for other STDs that may be fellow travelers. Re-infection (called super-infection) with HIV can also occur. Review where you can make changes to protect yourself (use condoms more regularly, etc) from STDs.

Best, Joe



Previous
Drug Resistance
Next
can steroid be given?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement